Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Apr 12, 2017, 5:20 AM MDT for Otero County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2017, 5:20 AM MDT (11:20 UTC)
- Expired
- Apr 12, 2017, 5:45 AM MDT
- In force
- 25 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 72 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 11.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 3171 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203
WUUS54 KEPZ 121120
SVREPZ
NMC035-121145-
/O.NEW.KEPZ.SV.W.0006.170412T1120Z-170412T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
520 AM MDT WED APR 12 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
North central Otero County in south central New Mexico...
* Until 545 AM MDT
* At 519 AM MDT, a severe thunderstorm was located 5 miles southwest
of Elk, or 7 miles east of Mayhill, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mayhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3296 10531 3296 10535 3282 10535 3277 10542
3291 10551 3308 10532
TIME...MOT...LOC 1119Z 242DEG 19KT 3288 10537
HAIL...1.00IN
WIND...60MPH
$$
BIRD1 follow-up statement
762
WWUS54 KEPZ 121142
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
542 AM MDT WED APR 12 2017
NMC035-121148-
/O.EXP.KEPZ.SV.W.0006.000000T0000Z-170412T1145Z/
Otero NM-
542 AM MDT WED APR 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OTERO COUNTY
WILL EXPIRE AT 545 AM MDT...
The storm which prompted the warning has moved east out of Otero
county into southwestern Chavez county. It is just south of Elk and
highway 82 moving east. This storm remains severe with possible
large hail and strong winds. The warning for this storm will be
allowed to expire for Otero county...but remains in effect for
Chavez county. Additional storms continue to develop across Otero
county with more expected through the day.
LAT...LON 3296 10531 3296 10535 3282 10535 3277 10542
3291 10551 3308 10532
TIME...MOT...LOC 1138Z 242DEG 19KT 3286 10541
$$
BIRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:12 AM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 12, 3:12 AM MDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 312 AM MDT Wed Apr 12 2017 .SYNOPSIS... Wide range of weather scenarios expected today across the Borderland as western areas remain quite dry, and eastern areas gain moisture. In addition an upper-level disturbance is moving in from the west. For areas west of the Rio Grande the day will be warm and dry with light westerly winds. For areas east isolated to scattered showers and thunderstorms are expected to develop through the day and into the overnight hours. A few storm may become strong to severe with moderate hail and strong winds. Thursday should be drier over more of the region with only far eastern areas keeping storm chances. For the rest of the week and through the weekend, the region should be dry and warm with mild to moderately breezy winds under a deep southwest flow pattern. && .DISCUSSION... Spring "dry-lining" across the heart of the CWFA through the overnight period tonight as the persistent SE low-level flow continues to advect Gulf moisture into the eastern 2/3rds of forecast area. SFC Dewpoints are again on the increase, after an afternoon mixout, thanks to a strong night push from the east. Numbers in the 50s E...drop all the way down to the single digits west of Deming. Models indicate the moisture influx making westward progression to the continental divide. Short term models indicate convective initiation overnight...and we are seeing it begin over E Dona Ana...Otero...and Hudsepth. However they remain very weak, and of very little duration. Models do show a minor disturbance tracking over tonight ahead of a Pacific trough due later. However overnight dynamics look weak, and there is no strong surface instability. So not a lot to work for convective development as the moisture is shallow, despite PW gains to near 0.75". Early today we see the approach and arrival of the main Pac trough aloft. This feature, along with some surface convergence keeping a dry-line feature over the eastern CWFA, combined with surface heating destabilization, should result in a better convective environment. CAPEs will be in the 500-2000 j/kg range...and LIs in the -3 to -5 range. The shear-environment will be in question as the day evolves...as the directional and speed shear of the morning hours goes away as more southerly and SWerly winds mix down resulting in a more unidirectional and uniform wind profile. However a few storms may become severe early day with some large hail and strong winds. That same mix-down of S/SW winds will also mix out the moist layer for most areas west of the Rio Grande. Thus POPs very limited and mostly absent for all western zones today/tonight. Better and deeper moisture east of the river means higher POPs and better chances for significant rain over eastern zones today/tonight. It appears there will be yet another, albeit weaker, push of moisture from the east again tonight into Thursday morning. However the high pressure to our east responsible is backing off to the east and thus the push is marginal relative to the past two night. Thus the moisture should hang up over the central CWFA THU morn and mix out over the far eastern CWFA THU aftn. Thus POPs trimmed further east with more of the region expected to be dry and thus no pcpn forecasted. This is also due to the passage of today's upper trough and a more consistent SW flow pattern and upper ridge coming over the air to keep the moisture east and provide a bit of stability aloft. Beyond Thursday, and through the rest of the forecast cycle the region will be under a persistent SW flow regime. The pattern will keep the storm track well north with a quasi-zonal flow keeping dry and warm conditions over the area. Temperatures will be fairly consistent day to day with daily highs averaging 5-8 degrees above normal. Moisture will lurk just to our east and a storm or two creeping in over eastern Otero or Hudspeth counties can't be totally ruled out, but that doesn't appear likely. && .AVIATION...Valid 11/12Z-12/12Z... Upper disturbance tracking in from the west...low level moisture moving in from the east. Dryline setup over the region will mean dry weather west/storm potential east. The line between the two should be near TCS...being dry over DMN and storms possible ovr LRU and ELP. Skies SCT060 BKN250 with winds generally 15010KT to 11014KT thru 15Z-17Z. Thru period...east of TCS/LRU/ELP line... SCT050CB BKN250 with TSTM and winds generally 12009KT to 18009KT. Isolated, short-term MVFR or IFR conds near storms. A few storms may produce hail especially in Hudspeth and eastern Otero Counties. && .FIRE WEATHER... Low level moisture has moved into areas east of the continental divide...and especially east of the Rio Grande. This moisture will push west TUE night and then mix back east today. In general, the moisture will be confined to the eastern half of the area where min RH values will increase through Thursday. Tomorrow min RHs will be in the 20's and 30's east of the Rio Grande and in the teens and single digits west of the river. Tonight through Thursday there will be a chance for thunderstorms, with the best chance for rain in area mountains and east of the Rio Grande. By late Thursday/Friday most of the moisture will retreat back east of the area and rain chances will decrease. As a result min RH's will drop back into the teens for most locations. Friday into the weekend deep westerly flow returns allowing for very warm and dry conditions area wide with strengthening afternoon breezes. && .PRELIMINARY POINT TEMPS/POPS... El Paso 85 58 87 59 / 30 10 0 0 Sierra Blanca 82 54 82 58 / 50 50 20 0 Las Cruces 83 51 83 50 / 10 0 0 0 Alamogordo 80 53 83 55 / 40 10 0 0 Cloudcroft 56 44 59 42 / 70 30 20 0 Truth or Consequences 81 53 82 54 / 10 0 0 0 Silver City 77 46 77 47 / 0 0 0 0 Deming 84 47 83 48 / 0 0 0 0 Lordsburg 84 45 84 47 / 0 0 0 0 West El Paso Metro 85 58 85 59 / 20 10 0 0 Dell City 82 56 82 48 / 60 50 20 0 Fort Hancock 88 57 87 56 / 50 40 10 0 Loma Linda 79 55 79 58 / 50 30 0 0 Fabens 87 58 88 55 / 40 20 0 0 Santa Teresa 84 53 85 53 / 20 0 0 0 White Sands HQ 83 62 83 59 / 20 0 0 0 Jornada Range 83 45 83 47 / 20 0 0 0 Hatch 85 48 86 48 / 20 0 0 0 Columbus 87 53 87 53 / 0 0 0 0 Orogrande 84 57 84 57 / 30 20 0 0 Mayhill 67 46 72 45 / 70 30 20 0 Mescalero 68 46 71 45 / 60 20 10 0 Timberon 65 47 68 41 / 70 30 10 0 Winston 75 36 77 40 / 10 0 0 0 Hillsboro 80 46 80 48 / 0 0 0 0 Spaceport 82 46 83 48 / 20 0 0 0 Lake Roberts 76 27 76 32 / 0 0 0 0 Hurley 78 42 77 45 / 0 0 0 0 Cliff 82 38 82 40 / 0 0 0 0 Mule Creek 79 44 79 45 / 0 0 0 0 Faywood 79 49 79 49 / 0 0 0 0 Animas 87 45 88 48 / 0 0 0 0 Hachita 85 45 87 47 / 0 0 0 0 Antelope Wells 86 47 87 48 / 0 0 0 0 Cloverdale 82 51 82 49 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 14-Bird
Hazardous weather outlook, Apr 11, 6:51 AM MDT, 22 hours 29 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 651 AM MDT Tue Apr 11 2017 NMZ401>417-TXZ418>424-121300- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 651 AM MDT Tue Apr 11 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Moisture is moving back into the region today and this moisture will help fuel thunderstorms late tonight. The best chance for rain will be east of the Rio Grande. A few storms may be strong and produce hail, one inch or larger and brief heavy rains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Our rain chances will stick around through Wednesday night. For Friday through Monday we will be dry and warm. .SPOTTER INFORMATION STATEMENT... If spotter receive hail or other significant weather, please report it to the office via our 800 spotter number or via twitter using our office username @NWSElPaso
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:28 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Apr 12, 11:13 AM MDT | Special Weather Statement | EPZ | 62 min | |
| Apr 12, 12:04 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 41 min |
| Apr 12, 12:29 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Apr 12, 12:45 PM MDT | Special Weather Statement | EPZ | 45 min | |
| Apr 12, 12:51 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 39 min |
| Apr 12, 1:12 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 48 min |
| Apr 12, 1:29 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 46 min |
| Apr 12, 1:53 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 52 min |
| Apr 12, 2:00 PM MDT | Special Weather Statement | EPZ | Sierra | 45 min |
| Apr 12, 2:09 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Apr 12, 2:11 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 49 min |
| Apr 12, 2:12 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 63 min |
| Apr 12, 2:16 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 44 min |
| Apr 12, 2:58 PM MDT | Special Weather Statement | EPZ | Otero | 47 min |
| Apr 12, 3:03 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 21 min |
| Apr 12, 3:50 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 40 min |
| Apr 12, 4:59 PM MDT | Severe Thunderstorm Warning | EPZ | Otero, Sierra | 46 min |
| Apr 12, 5:01 PM MDT | Special Weather Statement | EPZ | Otero | 44 min |
| Apr 12, 5:29 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 61 min |
| Apr 12, 5:55 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 32 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.